Alert archive / Alabama / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 481, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 24, 2000, 4:17 PM CDT for Cullman County, Alabama. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 2000, 4:17 PM CDT (21:17 UTC)
- Expired
- Aug 24, 2000, 4:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Cullman County, AL
The radar
The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 4:25 PM CDT | Hail 0.88 | Vinemont, AL | Nickel size hail was reported in Vinemont. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 242119 SVRBHM ALC043-242145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 417 PM CDT THU AUG 24 2000 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CULLMAN COUNTY IN NORTH CENTRAL ALABAMA * UNTIL 445 PM CDT * AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF CULLMAN...MOVING SOUTHEAST AT 10 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GOOD HOPE... AND CULLMAN. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY> INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:30 PM CDT, 47 minutes earlier.
Area forecast discussion, Aug 24, 3:30 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 330 PM CDT THU AUG 24 2000 THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF THE FORECAST AREA THIS AFTERNOON IN ADVANCE OF BOUNDARY ASSOCIATED WITH TENNESSEE CONVECTION...AND THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF NORTHEAST AND EAST CENTRAL ALABAMA THIS EVENING. OTHERWISE MODELS FAIRLY CONSISTENT IN DROPPING AREA OF HIGHER MOISTURE AND INSTABILITY SOUTHWARD TONIGHT AND FRIDAY AS MID LEVEL TROF DIGS SOUTHEAST TO CAROLINA COAST ON FRIDAY ON EAST SIDE OF UPPER RIDGE. THUS LOOK FOR SCATTERED THUNDERSTORMS TO CONTINUE INTO EVENING HOURS OVER THE NORTH AND CENTRAL SECTIONS...WITH THE BEST CHANCE FOR THUNDERSTORMS FRIDAY ACROSS THE SOUTHERN SECTIONS WHERE BEST MOISTURE AND LIFT INDICATED TO BE. SHOULD SEE DRIER AIR OVER MUCH OF THE NORTH AND EAST CENTRAL SECTIONS ON FRIDAY SO LOOK FOR ISOLATED TO WIDELY SCATTERED ACTIVITY AT BEST THESE AREAS. MOS TEMPERATURES LOOK TO BE GENERALLY ON TRACK AND WILL FOLLOW WITH ONLY MINOR CHANGES. HSV 070/094 070/095 069 310 BHM 070/095 070/095 069 320 MGM 071/096 071/096 070 232 .BHM...NONE.
In the hours before
Special weather statement, Aug 24, 1:15 PM CDT, 3 hours 2 minutes before
ALZ001>038-040>050-242300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 115 PM CDT THU AUG 24 2000 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. AN UPPER LEVEL IMPULSE OVER TENNESSEE...WILL MOVE INTO NORTH ALABAMA THIS AFTERNOON AND EVENING. THE AIRMASS OVER NORTH AND CENTRAL ALABAMA IS MODERATELY UNSTABLE...AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS...AND INTENSIFY...AS THE AFTERNOON PROGRESSES. SOME OF THE THUNDERSTORMS COULD REACH SEVERE LIMITS...AND THE STORM PREDICTION CENTER HAS PLACED MUCH OF NORTH ALABAMA...GENERALLY NORTH OF A TUSCALOOSA...TO BIRMINGHAM...TO ASHLAND LINE...IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE ACTIVITY WILL LIKELY CONTINUE INTO THE EVENING HOURS. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN NORTH ALABAMA SHOULD REMAIN ALERT FOR POSSIBLE WATCHES OR WARNINGS.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 2:45 PM CDT | Severe Thunderstorm Warning | BMX | Jackson, Madison | 30 min |
| Aug 24, 3:44 PM CDT | Severe Thunderstorm Warning | BMX | DeKalb | 31 min |
| Aug 24, 4:25 PM CDT | Severe Thunderstorm Warning | BMX | Jackson | 35 min |
| Aug 24, 4:41 PM CDT | Severe Thunderstorm Warning | BMX | Cullman | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.